Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: GABA SLS

Posted by Tony P on January 19, 2018, at 18:20:34

In reply to Re: GABA Tony P, posted by SLS on January 19, 2018, at 10:38:02

Hi Scott (and anyone else who wants to wade through my extended babble),

I appreciate your taking an interest; I've always greatly valued your posts.

As background, I have tended towards anxiety all my life; depression, if it wasn't late developing, was certainly late being diagnosed (mid-40s). By the same token, I have a high tolerance for sedatives and very low tolerance for stimulants _including_ serotonin. I am an early-onset alcoholic and addict. I also have had sleep disturbances most of my life, although they have varied between insomnia, hypersomnia, delayed sleep phase disorder (DSPD) and some occasional fairly weird parasomnias. I do need a balance of the big 3 (SE, NE, DA) to be moderately sane. To complicate things, I got myself addicted to benzos, barbs & other sleeping pills, as well as alcohol, in the 60s & 70s, so I have long-term GABA-receptor problems that are not easily resolved at age 71.

When it seemed that I just _might_ be MDD as well as an addict, after a year or so good sobriety in 1992-93, I was briefly on Paxil (too many side effects, anxiety, sweats, shakes), then discovered an ad for the then new Serzone in my mother's medical journal; it seemed like the perfect fit to my symptoms, which included some pretty bad sleep disturbances at that time. Serzone plus Buspar was perfect for several years, but started to poop out shortly before Serzone got banned in Canada. That was how I came to be on bupropion the first time around. This was back in about 2000-2002.

I was on the full 300 mg bupropion-SR/day for months as my only antidepressant; I was happy, even euphoric, although also quite anxious, hyper, shaky & and insomniac, and consuming a lot of OTC, Kava & benzos to try to level out & cope with the anxiety. I thought I was OK, but my work performance was falling off drastically and my family intervened when I hit borderline manic. The pdoc I saw after that took me right off the bupropion, said it was "disahstrous" for anyone with addiction disorder & switched me to Celexa, which proved even more "disahstrous"; I was so anxious I was dissociating, and developed liver pains from the combination with trazodone. I can't remember what A/D (if anything) I switched to at that point, may have been nothing but Buspar -- I was in a treatment centre, safe supportive & busy environment, difficult to be depressed!

Incidentally, I took some Serzone (150 mg?) one night when I was still on bupropion to try to get some sleep; instead wound up with moderate Serotonin Syndrome, awake all night, feverish, with my mind churning; posting incessantly right here -- nobody else was on the board until about 6 AM, but posting kept me sort of sane (I'm sure those posts are all still in the archives - 2002?). So I've ever after been very cautious about bupropion, I'm clearly about 2-4 times as sensitive to it as the average person. And Rx.com gives a red warning about mixing bupropion with escitalopram; via the CyP enzymes, bupropion synergizes with S-citalopram, resulting in higher serotonin levels.

I couldn't understand at the earlier time how a pure DNRI (bupropion) could react so violently with a pure SRI (nefazodone). Now I know more about the CyP enzyme interactions I can understand it (I spent 2 years on an MSc in microbiology & biochem.). But it seemed at the time the bupropion had made a (semi-)permanent change in my reaction to Serzone; I could never take Serzone again, even without bupropion, without becoming agitated. Explored several alternatives, Lamotrigine, Remeron, etc. I was on tianeptine which I imported from UK -- then one week my shipment simply failed to arrive, probably seized by Customs/Health Canada. So I needed to switch to something that would work quickly, and my pdoc prescribed escitalopram, new at the time, saying it had 95% of the A/D effect of Celexa (which had driven me literally crazy) and only 5% of the side-effects. It certainly worked that way for me. But S-citalopram or any SRI by itself leaves me anhedonic, anxious & not coping. Effexor made me _extremely_ anxious; almost as bad as Celexa; intolerable. Cymbalta strangely did NOT make me anxious, and worked very well for me, virtually no side-effects. But it wasn't (and isn't) covered by my govt. drug plan; evidently Effexor's marketing/lobbying team is more efficient. I got free samples for a while. I'll spare you the full rant, but that is how I eventually wound up on an odd mixture of 5 meds instead of one effective one. Argghhh! And, based on both my history and this past year's experience, I'm right to be cautious with my bupropion; if there is such a thing as BP III, I'm it!

The final series of blows were that first my pdoc went on long-term disability and eventually early retirement _right_ after he prescribed the bupropion with the escitalopram, so I was on my own trying to find the right dose - no spare staff/budget for a locum. They lost further staff, did an across-the-board triage, and I missed the cut, even though I was suicidally depressed at the time, because my addiction had flared up again. (Bupropion really, really is risky for me as a trigger). Then finally, my GP, who had been carrying about 3x the patient load of most practitioners, retired a year ago. My new GP is swamped, booking a month or more ahead for 10 minute appointments, and I'm in a vicious circle, missing half my appointments because of my sleep-disorders, GAD, depression & agoraphobia, and my sedative addiction, which has been running rampant for 9 months; so I don't have the opportunity to discuss the issues at length with my GP, and no pdoc wants to see me if I'm in active addiction; but since my prescribed meds aren't properly balanced, I go back to my drugs-of-choice to at least minimally cope; I am too depressed/anxious/stoned/sleep-deprived to get to outpatient addiction services or peer-groups, and around I go again!

As the Frenchman said, I apologize for the length of this post, but I didn't have time to write a short one! I guess I badly needed to write it all out for myself, the history and the frustration. I've been isolating and not seriously talking to anyone, professional or sane & sober peer, for 18 months. Perhaps I'll keep a copy of this post and FAX it to my new GP, see if she has time to read it (under our government system, she doesn't get paid for a lot of services like Rx refills, FAX's & telephone consultations, let alone reading patients' babbles - another rant successfully cut short). We've never had a chance to really sit down and spend time on my history since our first meeting a year ago.

I am feeling well today (coffee helps), & I hope you are continuing to improve.

Cheers,

Tony


My Meds
-----------
Escitalopram 20 mg
Bupropion XR 75 mg
Diazepam 5 mg tid - weaning
Propranolol 20 mg tid
Robaxin - non-prescribed; weaning
Kava - non-Rx, prn


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Tony P thread:1096507
URL: http://www.dr-bob.org/babble/20161215/msgs/1096659.html